Daily Aspirin Post Aortic Valve Replacement

Help Support ValveReplacement.org:

Protimenow

Well-known member
Joined
Aug 10, 2010
Messages
2,797
Location
California
I don't recall whether or not one of my doctors told me to take 81 mg aspirin (he or she may have said 'baby aspirin, which is also 81 mg). Many of us here take the 81 mg enteric coated aspirin.

When you're on warfarin, you don't want anything to add to the anticoagulation effects of warfarin. Aspirin does - using a different mechanism. It makes the platelets less 'sticky,' which can reduce the blood's ability to clot. Its effects, strangely, can't be detected by our INR meters.

I broke a wrist a few years ago. I told the doctor that I was taking an NSAID for the pain. He didn't like this - he told me that the NSAID can effect clotting and that I shouldn't take it when I take warfarin.

So - I take the 81 mg aspirin at night, once a day. If I have a lot of pain, I'll occasionally have a generic ibuprofen or two - but only when the pain is severe.

The reasoning for the 81 mg enteric coated aspirin -- it's supposed to help in some way (reduce risk of heart attack?), and it doesn't seem to have any negative effects. With no negative effects, if it can be of any value, why NOT take it? And, FWIW, if its effects are lower because it dissolves in the intestines, that may make it slightly safer than a pill that explodes in the stomach.
 

dornole

Well-known member
Joined
Jan 5, 2014
Messages
641
Location
Minnesota, US
My native valve was repaired via valvuloplasty and I have been on daily full strength 325 mg aspirin for 17 years now with no ill effects. I've taken both enteric and regular, and I don't notice a difference. I don't take warfarin or any other cardiac prescribed medicines. If I am getting this right, it was prescribed because I have increased risk of developing a-fib due to all the turbulence from my still quite wonky valve that increases the chance of developing a clot / stroke. Also they put a hole in the septum of my heart during the repair which also increases stroke risk.
 

Seaton

Well-known member
Joined
May 13, 2015
Messages
320
Location
London, UK
My native valve was repaired via valvuloplasty and I have been on daily full strength 325 mg aspirin for 17 years now with no ill effects. I've taken both enteric and regular, and I don't notice a difference. I don't take warfarin or any other cardiac prescribed medicines. If I am getting this right, it was prescribed because I have increased risk of developing a-fib due to all the turbulence from my still quite wonky valve that increases the chance of developing a clot / stroke. Also they put a hole in the septum of my heart during the repair which also increases stroke risk.
325 mg a day for 17 years!
That is impressive ... and very reassuring. Especially the “... no ill effects”. Thank you @dornole 🙂
 

Keithl

Well-known member
Joined
Apr 20, 2019
Messages
279
Hi @Seaton - sorry to hear they are prescribing you Omeprazole long term. I'm sure I have read recently that this, and other Proton Pump Inhibitors, are being advised to be prescribed only short term as long term they have many side effects. They interfere with vitamin B12 production, interfer with calcium and other mineral absorbtion (the problem with calcim absorbtion can lead to osteoporosis), also the PPI can lead to lower gastrointestinal problems due to incomplete digestion and due to overgrowth of bacteria in the small bowel and more - this is because the Proton Pump Inhibitor stops the production of stomach acid. We do need our stomach acid, it's not there by mistake, it is vital for our digestion in the stomach.

An enteric coated low dose aspirin would be much better, or better still no aspirin and some other alternative.

What is the reason for the permanent aspirin ?

As you know, I have a bioprosthetic valve, but I have never been prescribed aspirin post surgery. The reason I know about Proton Pump Inhibitors is that I was prescribed them a few years ago because of another med I was being prescribed and looked into them and looked into why we need stomach acid - I refused to take them.

I can see you are in a difficult situation :(
I was on PPIs for years then read the reports on potential leading to Alzheimers and worked my way off. Many doctors over prescribed them as it was always supposed to be a short term drug not a long term one. Now I watch what I eat that can upset me stomach and if I know something will upset it I take Pepcid or something like that 30 minutes before I eat. Also my GI years ago suggested raising the head of the bed 3-6 inches to help prevent reflux while sleeping. We do about 2.5 inches and now when we sleep on a level bed is is weird.
 

epstns

Premium User
Joined
Dec 26, 2002
Messages
5,095
Location
Chicago area
I've been taking the "standard" 81 mg enteric coated aspirin (cheapest generic) for over 10 years. I also take an H2 receptor blocker for acid reflux/excess acid production. For several years I used various PPI's, but then moved away from then when the issues of longer term use surfaced. I then switched to Zantac (ranitidine) for many years. The ranitidine was effective and very well tolerated. . . until last month when they announced that something in it was a carcinogen and they took it all off the store shelves. I am now trying famotidine, 10 mg morning and night. The jury is still out, but it seems OK.

We believe my acid issues were there before I started the aspirin, so I doubt that the aspirin has been any sort of issue for me.
 

Protimenow

Well-known member
Joined
Aug 10, 2010
Messages
2,797
Location
California
I doubt that the low dose enteric coated aspirin had anything (or much) to do with your acid issues. But what do I know? After taking it for many years, I don't recall EVER having an acid issue.
 
Top